Illinois, 2017

Damaging Wind in Illinois, July 10, 2017

July 10, 2017 · NWS LSX · 1 event in 1 county or zone

Isolated severe storms moved southeast through southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms moved southeast through southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 10, 4:40 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 4:40 PM CST, 5 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
540 PM CDT Mon Jul 10 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 241 PM CDT Mon Jul 10 2017

MCS that developed over Iowa and tracked southeast into northeast
MO/central IL, diminished before noon. Otherwise, clouds have
thinned and moved out allowing decent mixing, so temperatures have
warmed up once again into the upper 80s to upper 90s as of 2 pm.
With temps this hot as well as dewpts in the upper 60s and 70s, heat
indices once again are in the 100 to 105 degree range, especially
over the STL metro area.

Main issue for tonight will be possible redevelopment of isolated
storms through early this evening and another MCS developing over
northern Illinois and sinking south towards parts of forecast area.
In the short term, despite MU CAPES well in excess of 4000 J/kg,
decent capping aloft, so should not get isolated pop up stuff like
past couple of days, except for closer to surface boundary near Iowa
border. For rest of tonight, few of the explicit models show MCS
moving towards forecast area, so kept pops over northeast MO/west
central IL closer to surface boundary and over portions of
southwestern IL. Evening and overnight crew will need to keep an eye
on development and update accordingly.

Temperatures on Tuesday will depend on what develops stormwise. For
now have highs in the 90s with heat indices approaching 100 to 105
most locations along and north of Interstate 70. So will keep
current heat advisory as is for now, over the STL metro area.

Byrd

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 241 PM CDT Mon Jul 10 2017

Quasi-zonal flow will persist across the northern tier of the CONUS
Tuesday night into Wednesday. This should allow for mainly dry and
hot conditions. The east-west frontal boundary located thru IA into
the northern OH Valley will retreat even further north on Tuesday
night in response to a migratory short wave within the faster
westerlies well to the north. This should shift any focus for
showers and thundestorms even further from the region temporarily.
The lower levels will remain dominated by south-southwest flow and a
pronounced thermal ridge, and this will allow for a continuation of
deep summer heat, and in some locations, dangerous heat. Peak
afternoon heat indices across the area will generally be in the 100-
105 range. There is a lack of a concentrated region of 105+ values
apparent at this time needed for a magnitude prompted heat
advisory, however Northeast MO and west central IL will need to
be watched closely for forecast temp/dew point trends. Only the
St. Louis metro area will remain in the current heat advisory
based on the expected longevity of 100+ values for 4 consecutive
days, with actual peak values Wednesday afternoon near 105.

Changes unfold with the upper air pattern during the later half of
the week into the weekend, marked by retrogression and amplification.
The southwest Atlantic upper ridge will shift westward across the
southern half of the CONUS, with a strong upper ridge centered in
the western U.S. by late week. Meanwhile from the Upper MS Valley
downstream the flow will become increasingly cyclonic, with an
upper trof centered through eastern NOAM by the weekend.

The evolution of the cyclonic flow from the Upper MS Valley into the
northeastern U.S. and associated short waves will bring the east-
west baroclinic zone back southward with the front moving into the
northern CWA on Thursday, and slowly sagging southward Thursday
night into late Friday. Thunderstorm chances will ramp-up with the
approach and movement of the front towards and through the CWA. The
associated increase in clouds/precipitation result in greater
uncertainly on heat impacts on Thursday. Present indications are the
longevity based advisory for Metro St. Louis may eventually need to
be extended.

Northwest flow aloft and weak post-frontal surface high pressure
will dominate the upcoming weekend. Temperatures in this regime
should be closer to average with lesser humidity.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 500 PM CDT Mon Jul 10 2017

Convection is expected tonight and Tuesday in the unstable
atmosphere along a front across northern MO and cental IL. This
convection may impact UIN later tonight into Tuesday, but should
stay north of the other taf sites. Most of the diurnal cumulus
clouds will dissipate early this evening due to the loss of
daytime heating. Southwest surface winds will continue through the
period, weakening some and losing the gustiness early this
evening.

SPECIFICS FOR KSTL: Convection is expected tonight and Tuesday
in the unstable atmosphere along a front across northern MO and
cental IL. This convection should stay north of the STL area.
Diurnal cumulus clouds will dissipate early this evening due to
the loss of daytime heating, then redevelop again late Tuesday
morning and afternoon. Southwest surface winds will continue
through the period, weakening some and losing the gustiness early
this evening.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT Wednesday for Jefferson MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 9 PM CDT Wednesday for Madison IL-Monroe IL-
     Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jul 10, 2:50 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
350 PM CDT Mon Jul 10 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
350 PM CDT Mon Jul 10 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible across
northeast Missouri and west central Illinois. The primary threats
are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe thunderstorms are possible on Tuesday
afternoon and evening across northeast Missouri and west central
Illinois.

Heat index values of 100 to 105 are expected across most of the
area on Tuesday and Wednesday. A heat advisory remains in effect
for the St. Louis metro area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across parts of
northeast Missouri and west central Illinois.

Glass

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 10, 9:55 PM CST
Where
Montgomery County, 1.16 mi NW of Nokomis to 0.46 mi ESE of Nokomis
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.311, -89.296

Thunderstorm winds blew over an occupied mobile home. The occupant sustained minor injuries. Also, numerous trees, tree limbs and power lines were blown down. A couple of trees fell onto homes causing minor to moderate damage around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720621.